Alert archive / Missouri / Wind Chill Advisories in 2009

Wind Chill Advisory 3, NWS St. Louis, MO

January 24, 2009Adams County, Brown County, Illinois; 4 counties in Missouri

NWS St. Louis, MO issued this wind chill advisory at Jan 24, 2009, 4:31 AM CST for Adams County, Brown County, Illinois; 4 counties in Missouri. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2009, 4:31 AM CST (10:31 UTC)
Expired
Jan 24, 2009, 10:00 AM CST
In force
5 hr
Issued by
NWS St. Louis, MO

Counties Adams County, IL, Brown County, IL, Knox County, MO, Lewis County, MO, Marion County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 161 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -122 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-122 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KLSX 241031
WSWLSX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
431 AM CST SAT JAN 24 2009

ILZ095-096-MOZ018-019-026-027-241600-
/O.NEW.KLSX.WC.Y.0003.090124T1031Z-090124T1600Z/
ADAMS IL-BROWN IL-KNOX-LEWIS-SHELBY-MARION-
INCLUDING THE CITIES OF...QUINCY...HANNIBAL
431 AM CST SAT JAN 24 2009

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING. 

AN ARCTIC AIRMASS IS BUILDING INTO THE REGION. TEMPERATURES HAVE
DROPPED INTO THE SINGLE DIGITS...WITH ACCOMPANING WINDS OF 10 TO
15 MPH. THIS WILL CAUSE WIND CHILL READINGS TO DROP TO AROUND 15
DEGREES BELOW ZERO.

A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND COMBINES WITH
VERY LOW TEMPERATURES TO CREATE DANGEROUS CONDITIONS FOR EXPOSED
SKIN. THE COLD AIR AND WIND WILL MAKE IT FEEL LIKE IT IS BETWEEN
15 AND 24 DEGREES BELOW ZERO FOR SEVERAL HOURS. THOSE PLANNING TO
VENTURE OUTDOORS SHOULD USE COMMON SENSE AND DRESS WARMLY...MAKING
SURE THAT ALL EXPOSED SKIN IS COVERED.

$$

CARNEY
1 follow-up statement
000 
WWUS43 KLSX 241553
WSWLSX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
953 AM CST SAT JAN 24 2009


ILZ095-096-MOZ018-019-026-027-241700-
/O.EXP.KLSX.WC.Y.0003.000000T0000Z-090124T1600Z/
ADAMS IL-BROWN IL-KNOX-LEWIS-SHELBY-MARION-
INCLUDING THE CITIES OF...QUINCY...HANNIBAL
953 AM CST SAT JAN 24 2009

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING. 

WITH TEMPERATURES WARMING THROUGH THE SINGLE DIGITS LATE THIS MORNING
ALONG WITH WIND CHILL READINGS RISING ABOVE 10 BELOW ZERO...THE
WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE AT 10 AM.

$$

GKS

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this wind chill advisory went out at Jan 23, 11:45 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Jan 23, 11:45 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 PM CST FRI JAN 23 2009

.UPDATE...
/932 PM CST FRI JAN 23 2009/
HAVE BEEN TRYING TO STARE DOWN THE LGT SNOW AND FLURRIES OCRG TO
OUR W FOR MUCH OF THE EVENING. HWVR...BTWN 02-03Z NRW BAND OF
HVIER SNOW ENHANCED JUST S OF I-70 FROM NR DMO TO NR EAX...AND AS
IT WORKS ESE OVR THE NXT CPL HRS IT WL CLIP THE CALIFORNIA AND
JEF AREAS WITH SOME VRY MINOR ACCUMULATIONS...NO MORE THAN ONE-
HALF INCH. N EDGE OF THIS BAND IS SHOWING A FAIRLY PRONOUNCED
DISSIPATION...SO PCPN WL EITHER END OR TAPER OFF TO FLURRIES BY
ARND MIDN. DID KP A FEW FLURRIES GOING IN OUR S AREAS FOR AFT MIDN.
OTRW...CLDS WL SLOWLY CLR FROM N TO S IN THE 06-12Z TIME FRAME.
MINS IN GOING FCST STILL LOOK QUITE GOOD JUDGING BY UPSTREAM TEMPS
THIS EVE...AND THE EXPECTATION OF DCRG CLDS DURG THE PREDAWN HOURS.

TRUETT
&&

.DISCUSSION...
/147 PM CST FRI JAN 23 2009/

THE COLD FRONT HAS CLEARED THE CWA AND COLD AIR ADVECTION IS
TAKING HOLD OF OUR SENSIBLE WEATHER. HIGH PRESSURE WILL BUILD
SOUTH THROUGH THE DAY TOMORROW WITH BELOW NORMAL TEMPERATURES
EXPECTED TO BE THE WEATHER STORY THIS WEEKEND. SEVERAL WEAK
SHORTWAVES IN QUASI-ZONAL FLOW WILL BRING SOME FLURRIES OR VERY
LIGHT SNOW TO MAINLY THE NORTHERN HALF OF THE CWA SUNDAY AND
SUNDAY NIGHT. GIVEN THE VERY DRY LOW LEVELS THAT WILL BE IN PLACE
THINK MEASURABLE PRECIPITATION WILL BE HARD TO COME BY THROUGH
MONDAY.

MORE SIGNIFICANT WEATHER DISTURBANCE WILL BEGIN IMPACTING THE REGION
ON MONDAY. WARM ADVECTION/ISENTROPIC LIFT MONDAY MORNING WILL BEGIN
THE SLOW PROCESS OF SATURATING THE COLUMN...WITH THE EXPECTATION OF
LIGHT SNOW DEVELOPING FROM SOUTHWEST TO NORTHEAST ACROSS MISSOURI
DURING THE AFTERNOON. INVERTED TROF STRUCTURE TO MORE OR LESS LEAN
EAST AND BECOME ORIENTATED MORE PARALLEL TO THE MEAN FLOW ON MONDAY
NIGHT. THE BEST MOISTURE CONVERGENCE AND CHANCES OF PRECIPITATION
LOOK TO REMAIN ALONG AND SOUTH OF INTERSTATE 70. APPEARS THE
PRECIPITATION WILL TRANSITION FROM SNOW TO SLEET AND THEN FREEZING
RAIN ACROSS THE SOUTHERN PORTION OF THE CWA...WITH MORE OF A
SLEET/SNOW MIX FURTHER NORTH ALONG INTERSTATE 70. OBVIOUSLY...IF THE
SURFACE WAVE IS STRONGER THE WARM ADVECTION WILL BE STRONGER AND
FOCUSED FURTHER NORTH WITH THE THREAT OF FREEZING RAIN SNEAKING
FURTHER NORTH. THESE TYPE EVENTS USUALLY HAVE A VERY SHARP NORTHERN
CUTOFF TO THE MEASURABLE PRECIPITATION GIVEN THE DRY EASTERLY FLOW
FROM THE HIGH PRESSURE LOCATED TO THE NORTH. AS HAS BEEN PROVEN IN
THE PAST TIME AND TIME AGAIN...THE DEVIL IS IN THE DETAILS...AND
IDENTIFYING THAT DEMARCATION LINE WILL BE THE KEY TO A SUCCESSFUL
FORECAST.

GFS...ECWMF...AND GEM AGREE THAT THE POTENTIAL FOR A SIGNIFICANT
ICE STORM IS INCREASING FOR THE SOUTHERN TWO TIERS OF COUNTIES OF
THE CWA MONDAY NIGHT. HAVE INCREASED POPS TO LIKELY SOUTH OF
INTERSTATE 70...WITH THE ANTICIPATION OF A WINTER STORM WATCH BEING
ISSUED SOMETIME THIS WEEKEND FOR EARLY NEXT WEEK.

MEDIUM RANGE MODEL GUIDANCE STILL STRUGGLING WITH HOW TO HANDLE THE
DEEP TROF THAT DIGS ACROSS THE WESTERN CONUS INTO EARLY NEXT WEEK.
MODEL CONSISTENCY HAS BEEN POOR...NOT JUST BETWEEN EACH OTHER...BUT
RUN TO RUN. ONE CAMP DEPICTS A CUTOFF LOW ACROSS THE SOUTHWEST CONUS
MOVING OUT LATE IN THE WEEK OR NEXT WEEKEND...WHILE THE OTHER
GROUPING PROGRESSIVELY MOVES THE MEAN TROF EAST ACROSS THE CENTER OF
THE NATION BY THE MIDDLE OF THE WEEK. AS PREVIOUS FORECASTER ELUDED
...THIS WILL HAVE HUGE IMPACTS ON SENSIBLE WEATHER ACROSS THE CWA
NEXT WEEK. FOR NOW HAVE BEEN CONSERVATIVE DUE TO THIS UNCERTAINTY
...WITH SILENT POPS AND A BLEND OF HPC AND GMOS GUIDANCE FOR
TEMPERATURES.

CVKING
&&

.AVIATION...
/1143 PM CST FRI JAN 23 2009/
FOR THE 06Z TAFS...SURFACE RIDGE WILL CONTINUE TO BUILD INTO THE
REGION DURING THE FORECAST PERIOD WITH MID AND HIGH CLOUDS MOVING
ACROSS THE AREA. SOME AREAS OF SC ARE MOVING EAST SOUTHEAST ACROSS
THE REGION DUE TO WEAK SHORTWAVE UNDERCUTTING THE RIDGE WITH SOME
LIGHT SNOW/FLURRIES...SO ADDED LOW END VFR CIGS TO KCOU/KSTL AND
KSUS...BUT PCPN WILL BE VERY SPARSE...SO KEPT TAFS DRY FOR NOW. AS
FOR WINDS...GUSTY N WINDS HAVE BEGUN TO DIMINISH...THEN ARE EXPECTED
TO SLOWLY VEER TO THE NORTHEAST AND EAST TOWARDS END OF FORECAST
PERIOD. AS FOR THE CLOUDS...WILL SEE MID AND HIGH CLOUDS THIN OUT BY
MID MORNING...THEN ANOTHER BATCH OF MID AND HIGHS CLOUDS WILL SLIDE
BACK IN DURING THE LATE AFTERNOON AND EVENING HOURS TODAY.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jan 23, 3:03 PM CST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
303 PM CST FRI JAN 23 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
303 PM CST FRI JAN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

WIND CHILL VALUES WILL DROP TO NEAR 10 BELOW ZERO LATE TONIGHT AND
EARLY SATURDAY MORNING ACROSS NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW IS LIKELY MONDAY
NIGHT AND TUESDAY ALONG AND SOUTH OF INTERSTATE 70. THERE REMAINS
SOME UNCERTAINTY TO THE STRENGTH OF THIS STORM SYSTEM...BUT IT
APPEARS THAT SIGNIFICANT SLEET AND/OR ICE ACCUMULATION WILL BE
POSSIBLE ACROSS PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST
ILLINOIS MONDAY NIGHT AND TUESDAY.

.SPOTTER
INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Special weather statement, Jan 24, 4:01 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
401 AM CST SAT JAN 24 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-242230-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
INCLUDING THE CITIES OF...LITCHFIELD...VANDALIA...SALEM...
CHESTER...QUINCY...EDWARDSVILLE...BELLEVILLE...HANNIBAL...
BOWLING GREEN...COLUMBIA...MEXICO...JEFFERSON CITY...ST CHARLES...
UNION...ST LOUIS...FARMINGTON
401 AM CST SAT JAN 24 2009

...WINTER STORM POSSIBLE NEXT WEEK...

AN ARCTIC HIGH PRESSURE SYSTEM WILL LOCK A SUBFREEZING AIRMASS OVER THE
BI-STATE AREA THIS WEEKEND...AND THESE COLD TEMPERATURES WILL
PERSIST THROUGH THE MIDDLE OF NEXT WEEK. SOUTHERLY FLOW FROM THE
GULF OF MEXICO WILL DEVELOP ON MONDAY NIGHT IN RESPONSE TO A
WEATHER SYSTEM THAT WILL MOVE FROM THE DESERT SOUTHWEST INTO THE
MIDWEST DURING THE MIDDLE OF THE WEEK. MOISTURE FROM THE GULF OF
MEXICO WILL BE PUSHED INTO THE VERY COLD AIRMASS OVER THE BI-STATE
REGION BY THIS SOUTHERLY FLOW. SNOW...SLEET...AND FREEZING RAIN
ARE LIKELY ACROSS THE REGION...AND THERE IS THE POTENTIAL FOR
SIGNIFICANT ICE AND SNOW ACCUMULATIONS ON MONDAY NIGHT AND
TUESDAY...POSSIBLY CONTINUING FURTHER INTO THE WEEK.

IT IS IMPORTANT TO UNDERSTAND THAT THERE IS STILL A SIGNIFICANT
AMOUNT OF UNCERTAINTY WITH THIS FORECAST. THE WEATHER SYSTEM WHICH
WILL PRODUCE THE MOIST SOUTHERLY FLOW ON MONDAY NIGHT IS STILL
OVER THE PACIFIC OCEAN...AND IS THEREFORE NOT YET BEING SAMPLED BY
THE NATIONAL WEATHER SERVICE OBSERVING NETWORK. CHANGES IN THE
FORECAST SPEED...STRENGTH...AND TRACK OF THE SYSTEM ARE LIKELY.
PEOPLE SHOULD TREAT THIS STATEMENT AS ADVANCE NOTICE...AND STAY
ABREAST OF THE LATEST FORECASTS AND STATEMENTS THROUGH THE
WEEKEND.

CARNEY

Nearby

Wind Chill Advisories in Missouri, 2009Wind Chill Advisories in Illinois, 2009Every wind chill advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.